Nurofen mix-up with anti-psychotic drug

 

Regulators have issued warnings that thousands of packets of Nurofen Plus could have been mixed up with anti-psychotic drug, Seroquel XL.

The Medicines and Healthcare products Regulatory Agency (MHRA) issued the alert after three packets of Nurofen Plus were found containing individual blister packs of Seroquel XL in branches of Boots in the Victoria, Beckenham and Bromley areas of London.

The MHRA decided not to recall thousands of batches of the 32-tablet packs, but to urge “extra vigilance” to consumers, as the affected packets could be in pharmacies across the UK.

Nurofen Plus’ manufacturer, Reckitt Benckiser said “serious investigations” were underway to establish how the mix-up occurred, as Seroquel XL is manufactured by another drug firm, AstraZeneca.

A number of theories have been offered, but the drug makers are not believed to be at fault. The first suggestion hinted a simple mix-up at a wholesaler, but neither company is ruling out sabotage at this time.

Siân Boisseau, Director of Virgo Health, a public relations firm which represents Reckitt Benckiser, told the Guardian that there has been a “suggestion that the packets were deliberately put in the wrong boxes”.

The two drugs are very different. Reckitt Benckiser’s Nurofen Plus is one of the most popular brands of painkiller, whereas Seroquel XL by AstraZeneca is a prescribed anti-psychotic medicine to treat several disorders, such as schizophrenia, mania and bipolar depression.

People who accidentally take Seroquel XL may experience drowsiness and are advised to not drive or operate any tools or machinery until they know how the tablets have affected them. Other side effects include dizziness and headache.

The large capsules of Seroquel XL 50mg have gold and black packaging while the Nurofen Plus tablets are smaller and have silver and black packaging.

Ian Holloway from the MHRA’s Defective Medicines Report Centre (DMRC), said: “People should check to see if they have any affected packets of Nurofen Plus. If you do, return them to the pharmacy where you bought them from”.

“If you have taken a tablet and you have any questions, speak to your GP,” he added.

A statement from AstraZeneca said: “Patient safety is the primary concern of AstraZeneca and the company is taking this issue seriously. AstraZeneca is collaborating with the MHRA and Reckitt Benckiser to investigate the root cause.”